FDA Investigating Cardiovascular Risks of Testosterone Products

testosterone-gel-products-risksThe Food and Drug Administration (FDA) has announced that it is investigating the risk of stroke, heart attack, and death in men taking FDA-approved testosterone products, in light of the results of two recent studies.

In a January 31st drug safety communication, the FDA explains the decision to reassess the safety risk. Two recently published studies suggested an increased risk of cardiovascular events among groups of men who had been prescribed testosterone therapy. The FDA said it is providing the safety alert while it continues to evaluate the information from these studies and other available data.

A study published Wednesday in the journal PLoS One reports an increased risk of heart attack in men younger than 65 using prescription testosterone who have a history of heart disease, and in older men, even those without a history of the disease, HealthDay News reports. In both groups, heart attack risk doubled in the 90 days after the men began testosterone therapy, according to researcher William Finkle, CEO of Consolidated Research, in Los Angeles.

Testosterone products are approved by the FDA only for use in men who lack testosterone or have low testosterone levels in conjunction with an associated medical condition. At this time, according to the drug safety communication, the FDA has not concluded that approved testosterone treatment increases the risk of stroke, heart attack, or death, and the agency patients not to stop using prescribed testosterone products without first discussing this with a doctor. Health care professionals should consider whether the benefits of FDA-approved testosterone treatment is likely to exceed the potential risks of treatment. The prescribing information on the drug labels of FDA-approved testosterone products should be followed.

 

 

 

 

This entry was posted in Health Concerns, Pharmaceuticals. Bookmark the permalink.


© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.